Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 101, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 22, 2011, 4:35 PM MDT for 6 counties in Montana. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 4:35 PM MDT (22:35 UTC)
- Expired
- Jul 22, 2011, 5:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Daniels County, MT, Dawson County, MT, McCone County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT
The radar
The Glasgow radar (KGGW), 122 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:00 PM MDT | TSTM WND GST 60 | 9 Se Vida, MT | ALSO MEASURED 1.78 INCHES OF RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:25 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
628 WUUS55 KGGW 222235 SVRGGW MTC019-021-055-083-085-091-222330- /O.NEW.KGGW.SV.W.0101.110722T2235Z-110722T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GLASGOW MT 435 PM MDT FRI JUL 22 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ROOSEVELT COUNTY IN NORTHEAST MONTANA... NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA... NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA... NORTHWESTERN RICHLAND COUNTY IN NORTHEAST MONTANA... SOUTHEASTERN DANIELS COUNTY IN NORTHEAST MONTANA... SOUTHWESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA... * UNTIL 530 PM MDT. * AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST OF BREDETTE TO 17 MILES SOUTHWEST OF VIDA...OR ALONG A LINE EXTENDING FROM 23 MILES SOUTHEAST OF SCOBEY TO 15 MILES NORTH OF CIRCLE...AND WERE MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... VIDA AROUND 440 PM MDT... POPLAR AROUND 455 PM MDT... BROCKTON AROUND 520 PM MDT... RICHEY AND MEDICINE LAKE AROUND 530 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR NORTHEAST MONTANA. && LAT...LON 4860 10442 4762 10490 4763 10585 4860 10529 TIME...MOT...LOC 2235Z 270DEG 22KT 4853 10510 4762 10566 $$ MICKELSON WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:40 PM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 22, 1:40 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 140 PM MDT FRI JUL 22 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY... ISSUED AT 135 PM... LINE OF TSTORMS RAPIDLY DEVELOPED FROM SOUTH-CENTRAL PHILLIPS COUNTY TO NW PHILLIPS COUNTY AT ABOUT 1250 PM...SOME BECOMING RAPIDLY SEVERE. TORNADO WATCH OUT FOR MOST OF THE CWA TILL 9 PM...BUT BEST THREAT SHOULD BE OVER BY 4PM FOR VALLEY/PHILLIPS/GARFIELD COUNTIES...AND 6 PM FOR THE EASTERN ZONES AT THIS TIME. PLEASE CHECK RADAR FOR MORE UP TO DATE INFO ON THIS VOLATILE SITUATION. STORM PREDICTION CENTER HAS ISSUED A RARE PUBLIC SEVERE WEATHER OUTLOOK WITH A MODERATE RISK TODAY. JAMBA PREVIOUS DISCUSSION... UPPER LOW OVER BC ISN'T MOVING MUCH...BUT IS DEVELOPING AN ELONGATING UPPER TROUGH MOVING E. DEVELOPING COLD FRONT SEEN ON WATER VAPOR SATELLITE CHANNEL INTO NW MT. THIS WILL MOVE ACROSS NE MT BETWEEN LATE THIS MORNING AND THIS EVENING...WITH A DEVELOPING INVERTED SURFACE TROUGH WITH IT...SERVING AS A FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT. THIS MORNING...GENERALLY CLEAR SKIES TO START. A STRATUS OVERCAST MOVING SLOWLY S THRU S SK...BUT MODELS INDICATE IT TO FALL SHORT OF OUR CWA. INCREASING LOW LEVEL JET OF UP TO 35 KT IN OUR SE JUST AHEAD OF THE FRONT BRINGS DEW POINTS BACK INTO THE 60S...A FAIRLY STEEP DEW POINT GRADIENT...FAVORED FOR SEVERE WEATHER. THE MOST UNSTABLE AIRMASS IS IN OUR SE WITH CAPES TO 4000 J/KG...LIFTED INDEXES TO -10...PRECIP WATER TO 1.5 INCHES. TIMING OF THE COLD FRONT MAKES OUR SE MOST FAVORABLE FOR SEVERE WEATHER. THE EARLIER FRONTAL ARRIVAL AND DRIER AIRMASS IN OUR WEST IS NOT AS FAVORABLE...BUT 0-6KM 40 KT OR SO SHEAR PROFILES FOR ALL OF CWA. EXPECT A MAJOR OUTBREAK OF BOTH LARGE HAIL AND DAMAGING WINDS FOR OUR EAST,...BUT AT LEAST A FEW SEVERE STORMS ELSEWHERE AS WELL. RECENT MODELS VARY ON QPF FROM 0.5 TO 2.2 INCH CENTERED IN OUR E...SOME HAVE IT IN NW ND. AMOUNT OF AND STRENGTH OF THUNDERSTORMS EXPECTED...WOULD EXPECT SOME OF THE STORMS TO HAVE HEAVY RAINFALL OF AN INCH OR TWO. IF THERE HAD BEEN SIGNIFICANT VERY WET STORMS OF LATE...OR EXPECTING A WEAK WIND ENVIRONMENT...WOULD BE THINKING A FLASH FLOOD WATCH...BUT THIS NOT THE CASE. ALTHOUGH UPPER TROUGH STILL MOVES ACROSS THE AREA SAT...COOLER AND MUCH DRIER AIR ARRIVING WILL BRING GENERALLY DRY WEATHER AND MOSTLY SUNNY SKIES. SUNDAY HAS WEAK UPPER RIDGING FOR DRY AND WARMER WEATHER. SIMONSEN .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... SMALL TWEAKS WERE MADE TO DAYS 3 THROUGH 5. REST OF FORECAST LOOKED GOOD. PREVIOUS DISCUSSION... NORTHEAST MONTANA WILL SEE AN UPPER RIDGE MOVE ACROSS THE AREA ON MONDAY. EXPECT DRY AND WARM WEATHER. THE RIDGE MOVES TO THE EAST MONDAY NIGHT WITH SOUTHWEST FLOW ALOFT EXPECTED THAT WILL CONTINUE UNTIL AN UPPER TROUGH MOVES THROUGH ON THURSDAY. SOUTHWEST FLOW ALOFT PATTERNS TEND TO BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA DEPENDING ON HOW MUCH MOISTURE AND INSTABILITY THERE IS. WILL BROADBRUSH A 20 TO 30 PERCENT CHANCE OF THUNDERSTORMS FOR NOW. A COLD FRONT ON TUESDAY WILL BRING SOMEWHAT COOLER WEATHER THE REMAINDER OF THE PERIOD. FLOW ALOFT GOES ZONAL TOWARDS THE END OF THE WEEK WITH MAINLY DRY WEATHER EXPECTED. FORRESTER && .AVIATION... THE STAGE IS SET FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. VARIABLE AND GUSTY WINDS CAN BE EXPECTED FOR ALL TAF SITES WITH ANY STORM IN THE VICINITY. KSDY AND KGDV ARE AT A HIGHER RISK FOR HEAVIER RAIN...HIGHER WINDS AND LARGER HAIL. THE TIME FRAME BETWEEN 21Z AND 06Z IS WHEN FLIGHT CONDITIONS WILL LIKELY CHANGE DRAMATICALLY AND OFTEN. IF A TAF SITE TAKES A DIRECT HIT FROM ANY SEVERE THUNDERSTORM THIS AFTERNOON AND EVENING...LIFR TO VLIFR CONDITIONS CAN BE EXPECTED. AMENDMENTS WILL BE NEEDED. BMICKELSON && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 22, 4:07 AM MDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 407 AM MDT FRI JUL 22 2011 MTZ016>027-059>062-231015- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 407 AM MDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A STRENGTHENING WEATHER SYSTEM WILL SPREAD THUNDERSTORMS EAST ACROSS THE AREA AFTERNOON AND EVENING. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OF OVER 60 MPH...AS WELL AS HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 22, 3:05 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
305 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL NASHUA 48.13N 106.36W
07/22/2011 E1.25 INCH VALLEY MT NWS EMPLOYEE
&&
RMETZGERLocal storm report, Jul 22, 3:19 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
319 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM FLASH FLOOD GLASGOW 48.20N 106.64W
07/22/2011 VALLEY MT LAW ENFORCEMENT
BNSF UNDERPASS FLOODED
0305 PM HAIL 5 WNW NASHUA 48.17N 106.46W
07/22/2011 E1.25 INCH VALLEY MT TRAINED SPOTTER
0305 PM HEAVY RAIN GLASGOW 48.20N 106.64W
07/22/2011 E1.55 INCH VALLEY MT OFFICIAL NWS OBS
1.55 INCHES OF RAIN OVER 25 MIN
&&
RMETZGERLocal storm report, Jul 22, 3:37 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
337 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM FLASH FLOOD GLASGOW 48.20N 106.64W
07/22/2011 VALLEY MT NWS EMPLOYEE
1 FT DEEP WATER ON US-2 IN GLASGOW
&&
RMETZGERLocal storm report, Jul 22, 3:48 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
348 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL FRAZER 48.06N 106.04W
07/22/2011 E1.00 INCH VALLEY MT PUBLIC
&&
RMETZGERLocal storm report, Jul 22, 3:56 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
356 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 9 SSW LUSTRE 48.26N 105.93W
07/22/2011 E1.00 INCH VALLEY MT TRAINED SPOTTER
&&
RMETZGERLocal storm report, Jul 22, 4:24 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
424 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST 8 SSW WATKINS 47.14N 105.94W
07/22/2011 M65 MPH MCCONE MT TRAINED SPOTTER
0346 PM HAIL 8 SSW WATKINS 47.14N 105.94W
07/22/2011 M0.75 INCH MCCONE MT TRAINED SPOTTER
&&
RMETZGERThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:00 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 60 min |
| Jul 22, 1:02 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 58 min |
| Jul 22, 1:15 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 37 min |
| Jul 22, 1:48 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 57 min |
| Jul 22, 2:02 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 58 min |
| Jul 22, 2:17 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 58 min |
| Jul 22, 2:46 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Valley | 44 min |
| Jul 22, 3:06 PM MDT | Flash Flood Warning | GGW | Valley | 2 hr |
| Jul 22, 3:12 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Roosevelt, Valley | 63 min |
| Jul 22, 3:29 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Valley | 61 min |
| Jul 22, 3:30 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Prairie | 60 min |
| Jul 22, 4:09 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland, Roosevelt | 36 min |
| Jul 22, 4:23 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Garfield, McCone, Prairie, Richland | 67 min |
| Jul 22, 4:58 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie | 32 min |
| Jul 22, 5:00 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Valley | 60 min |
| Jul 22, 5:07 PM MDT | Flash Flood Warning | GGW | Dawson, Garfield, McCone, Prairie, Richland, Roosevelt and 3 more | 2 hr |
| Jul 22, 5:12 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie, Richland, Roosevelt, Sheridan and 1 more | 63 min |
| Jul 22, 5:43 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 21 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.